Washington, 2015

Flash Flood in Washington, June 3, 2015

June 3, 2015 · NWS OTX · 1 event in 1 county or zone

A slow moving shower passed over a burn scar from 2014 Carlton Complex of fires and caused localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving shower passed over a burn scar from 2014 Carlton Complex of fires and caused localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 3, 3:42 PM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 3, 3:42 PM PST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
442 PM PDT WED JUN 3 2015

.SYNOPSIS...

Overall a decreasing threat of showers is expected into
Thursday...becoming confined to mainly the northern mountains.
Much warmer weather is expected Friday into the weekend as a high
pressure ridge returns to the region. Saturday, Sunday and Monday
will feel like summer, with afternoon temperatures in the mid 80s
to mid 90s.

&&

.DISCUSSION...
Tonight and Thursday...A closed low over southeast British
Columbia will slowly migrate into Alberta through Thursday. The
low will remain in close enough proximity to generate
isolated/scattered shower activity over the region mainly during
peak heating (afternoon and early evening) with the highest
coverage over the mountains near the Canadian border where the
highest low level moisture resides and also due to closer
proximity to the closed low. Cloud cover will continue to limit
instability potential with models only showing CAPE values of
200-500 J/KG mainly over the northern mountains through early this
evening and again on Thursday. There is also a secondary area of
stronger instability over NE Oregon and the Clearwaters clipping
the Blue Mtns, Camas Prairie, and Central Panhandle Mountains
through early this evening. Given marginal instability for
thunderstorms any storm that occur are expected to be short lived.
JW

Thursday night through Saturday...Models are in generally good
agreement regarding the upper level field of motion for the next
few days. Another Pacific trough will be digging into California
and the Great Basin on Thursday with a residual northern branch
wave remaining over British Columbia...and then by Friday the
Great Basin system pinches off into a broad closed low while the
forecast area will experience a building positively tilted ridge.
This ridging will effectively stabilize the region and lead to an
end of any thunder threat after Thursday's convection dies down
after sunset.

Through Friday and Saturday this ridge will dominate and manifest
itself as a strong warming and drying trend. Temperatures will
progressively increase each day with plenty of sunshine.
Temperatures will achieve generally 80s readings by Friday...and
then mid to upper 80s on Saturday with a few low 90s readings in
the lowest elevations by Saturday afternoon.

In a nutshell...the next 72 hours will feature a transition period
from the unsettled and showery regime of the past week...to a dry
and summer-like and eventually very warm pattern. /Fugazzi

Saturday night through Wednesday...Positively tilted ridge of high
pressure noses into the region and shows some minor amplification
until a trof dropping down through British Columbia flattens it
out some Monday night. This allow for a drying and warming trend
with temperatures peaking on Monday. Monday night and beyond some
hint of high pressure remains but the pattern over the western US
seems to be more of a split flow low index pattern. Ensemble
tables suggest precipitable water values remain high with
standard anomalies running two standard deviations on the wetter
side of what would be considered normal. With that said it seems
likely mesoscale and smaller interaction during the peak heating
of each of those days could allow for some minor pulse shower and
thunderstorm development in the afternoons and early evenings..
/Pelatti

&&

.AVIATION...
00Z TAFS: A filling trof of low pressure remains over the region
for one more day. Broken ceilings will slowly become scattered
this evening. Heating Thur morning will bring another sct-bkn
deck of strato-cumulus ranging frm 4-6K ft AGL. Drier air begins
to move into the region aft 20z promoting a decr trend in bkn
ceilings. As for precipitation...isolated -shra possible with
peak heating in the northern and eastern mountains with little
impact to main terminals. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  74  54  80  58  86 /  20  10  10  10   0   0
Coeur d'Alene  47  73  51  79  55  86 /  20  10  10  10  10   0
Pullman        42  71  47  78  52  84 /  20  10   0  10   0   0
Lewiston       52  78  54  83  59  90 /  20  10   0  10  10   0
Colville       52  76  50  82  53  88 /  30  30  20  10   0   0
Sandpoint      44  73  48  79  52  85 /  30  20  10  10  10   0
Kellogg        43  73  47  78  50  84 /  30  10   0  10  10  10
Moses Lake     51  79  54  87  59  94 /  10  10   0   0   0   0
Wenatchee      56  80  60  86  65  93 /  20  10  10   0   0   0
Omak           55  78  52  84  56  91 /  30  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 3, 4:19 AM PST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
519 AM PDT WED JUN 3 2015

IDZ001>004-026-027-WAZ031>038-041>044-041230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
519 AM PDT WED JUN 3 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jun 3, 6:58 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
758 PM PDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLOOD            6 WNW MALOTT            48.30N 119.82W
06/03/2015                   OKANOGAN           WA   LAW ENFORCEMENT

            FIVE FEET OF WATER IN CHILIWIST CREEK BED WITH ONE FOOT
            OF WATER COMING OVER CHILIWIST ROAD.

&&

SBODNAR

The radar

The Spokane radar (KOTX), 177 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okanogan

When
June 3, 7:05 PM PST to 8:05 PM PST
Where
Okanogan County, 5.75 mi WNW of Malott to 5.67 mi WNW of Malott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.297, -119.823

A law enforcement officer reported five feet of water in Chiliwist Creek bed with one foot of water coming over Chiliwist Road which is near 6 miles west of Malott, WA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569598.